Jump to content
ClusterBusters
dehabel

Topamax thoughts?

Recommended Posts

Went to doctor today.  Put me on Topamax as a preventative - any experience with this? 

Share this post


Link to post
Share on other sites

On a lighter note, my pharmacist called it the "California Drug"  because it makes you skinny and stupid. Can cause loss of appetite and when I was on it found it had a very large affect to my cognitive functioning, was feeling kind of dopy and unable to focus,. that all faded in time and when I went on it it cut my frequencies down, mind then I was having maybe 4-7 in a week and it took it to about 3 a week, issue for me was it cause horrid heartburn, which caused me to eat tums like they were candy, this in turn (likely) lead to a kidney stone, which can be an issue with topiramate. I was taken off of it because the stone I recovered and they sent for testing was consistent with the type that can be caused by topiramate (Topamax). 

In hindsight I should have stayed on it, as once I went off my frequencies skyrocketed, from at worse prior to the med 7 a week, to 5 or more a day, could be anecdotal, coincidence or whatnot, but I know at least one other on this board reported the same. I would have passed a kidney stone every bloody day than have the frequency I am at now, this all happened about 5 yrs ago. So ymmv. 

In summary, it worked, was a probable cause of a kidney stone and going off was bad for me. 

Share this post


Link to post
Share on other sites

Thanks, I read about the dumb thing.  That worries me because I am a high school teacher, I need to have my wits about me...lol   I will give it a try, I have not had a spell in eight years and here I am in the middle of one.  Thanks again. 

Share this post


Link to post
Share on other sites

...know of a long time professional-patient clusterhead (as in .....we aint docs but we ARE damn professional patients)  who had success with topo and minimized side effects by taking prior to bedtime...of course, this makes titrating correct blood serum levels throughout day much more difficult....

...in my case could not tolerate the "dopiness" so begged  the neuro to stop...she apologized for too high a dosage....sorry. i can't remember what it was but would suggest a low start and sloooow increase.....in case my experience not atypical...

Share this post


Link to post
Share on other sites
Posted (edited)

My brain has not recovered from Topomax and I am slowly accepting it that it never will. If someone I care about would like to use Topomax for anything, I would probably force them off their hands.

I would estimate it to be safe for around 10-20% but we don't know beforehand who these people are. Majority recover from possible "side effects". But some do not. If there would not be any other options in the world than Topomax ... nah, it would still be No.

EDIT: There is a Facebook of 8960 members here. If you do a search with "Topomax" or "Topimax" (european product name) around 75% of the experiences are horrifying (at least to me).

Edited by Tony Only

Share this post


Link to post
Share on other sites

@dehabel

i was on Topamax for 2-3 years. The first two weeks I was vomiting and having diarrhea. Unable to eat, I was so weak. Once I got past it, I stayed with the drug. It helped my headaches SOME. But not a wonder drug. I noticed over time my balance was affected and my ability to think of words quickly. So I stopped taking it. That freaked me out. I tapered off. DO not go off the drug cold turkey. Certain classes of drugs like Topamax (anti seizure drugs), blood pressure drugs, and anti depressants are a neurologists go to prescriptions for headaches. I would try it out, but don’t be on it long term. Whatever you do, do not let the doctor prescribe anti depressants for your headaches. They will mess you up long term. Maybe ask if you can try verapamil (a calcium channel blocker). 

Good luck

Kat

Share this post


Link to post
Share on other sites

Thanks for all the advice.  After everything I have read, I think I am going to decline the Topamax.  It sounds very scary.  I have used verapamil in the past, only for it to leave me on the bathroom floor in a ball because it brought my bp down so low.   He gave me 25 mg. tablets only taking two a day, but I am scared now.  I took one last night and had four episodes through the night, I am sure not related, but that is it for me.  Thanks everyone.  This, as we all know, is hell!

 

Share this post


Link to post
Share on other sites

@dehabel what dosage of verapamil were you on? I am on 160 mg for the day (a very low dose), and have been having success. I haven’t had any side effects really other than some constipation :( it has brought my headaches down about 75% since I started taking it almost 3 weeks ago. I recommend trying to work out a dosae with your doctor to stay with it. Also combined with the d3 regimen, you might have some success! 

Hang in there 

Share this post


Link to post
Share on other sites

Topamax has relatively weak evidence regarding effectiveness but it is listed as an option in treatment recommendations.   The problem is most can't tolerate side effects particularly fuzzy thinking and lethargy.  The kidney stone warning is real.  As a general rule there should be better options.  This might fit into the category of : "the treatment is worse than the disease".  except clusters are the worst

Share this post


Link to post
Share on other sites

I take 200 mg topamax per day, which is pretty high. I have zero side effects, other than a slight drop in appetite.

I speak three languages, and I haven't had any vocabulary problems in any of them so far (it's been about a year).

As for the how effective it is, I can't really say anything about that. I have a constant headache, not really cluster headache style. I when I reached about 100mg/day of topamax, my headache briefly dissipated for about a day and a half. I still remember that day and a half of bliss, almost a year after. The headache came back though, but I never stopped taking the topamax, hoping for the phenomenon to reoccur.

  

Share this post


Link to post
Share on other sites

Hi Dehabel,

I tried it a month or two ago. Started with 25 mg and after just 4 days I lost my memory. Could not remember anything anymore. I was unable to work as I was sitting before my computer screen try to read my emails and no matter how hard I tried, I could not remember the context or what it was about. I then wrote a mail full of spelling mistakes to my neurologist that it did not work out. Stayed a week home from work as I was not able to do anything anyway.

Also was not able anymore to brush my teeth... my toothbrush flipped out of my hand all the time. When I stopped with it, my faculties came gradually back after 3-4 days.

Just like with any medication, some are over-sensitive to it, and for others it's a wonder drug without any side effects.

Best Regards !

siegfried

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×